Vyvanse Overdose How to Help Someone

Drug addiction is characterized by compulsive use. Even though the person with the addiction might want to stop abusing drugs now, before something terrible happens, they may not be able to do so.

For someone living with a Vyvanse addiction, compulsive use can lead to an overdose. When it does, you might be the one person who can offer life-saving help. You might also be the one person who can provide follow-up care to ensure the overdose doesn’t happen again.

Table of Contents

FREE insurance verification and consultation. Think you can’t afford treatment? See if you qualify.

FREE insurance verification and consultation. Think you can’t afford treatment? See if you qualify.

How Does an Overdose Happen?

Vyvanse is a prescription stimulant, and according to the National Institute on Drug Abuse, stimulants work by increasing the activity of two key brain chemicals: dopamine and norepinephrine. It is the dopamine that is cause for concern from an addiction standpoint. This is the chemical that the brain uses to tag an activity as rewarding.

vyvanse pills

When the dopamine pathway has been triggered, and dopamine is released, the person can feel an intoxicating sense of euphoria. The brain notices the shift and sets down memories about the source of that euphoria. At the same time, the brain makes adjustments to dopamine release and response, so the same overwhelming sense of euphoria is harder to achieve.

In time, someone who is addicted to Vyvanse may feel overwhelming cravings for the drug, which is caused by the brain’s reward center and a lack of free-flowing dopamine. But the person must take a larger Vyvanse dose to soothe that craving.

In time, someone can take such a large dose of Vyvanse that the body’s vital functions are interrupted. That is an overdose, and it is considered a medical emergency.

Identify a Vyvanse Overdose Quickly

Since Vyvanse is a prescription medication, people are offered instructions about safe use when they pick up the drug from a pharmacy. It would be reasonable to assume that you could look at that paperwork to determine how many pills is too many, and you could use that pill limit to determine if the person is experiencing an overdose. Unfortunately, it isn’t that simple.

People who take a drug like Vyvanse over a long period can develop a tolerance to the drug, which means they can take very high doses of the drug without experiencing the issues a person new to the drug might experience.

Conversely, as the U.S. National Library of Medicine reports, toxic effects can take hold at doses that seem remarkably small. Stimulant medications vary in impact from person to person and even from day to day, which makes blanket statements about toxic doses challenging to make.

In general, if someone demonstrates overdose symptoms after taking Vyvanse, it is reasonable to suspect that they need medical attention. The U.S. National Library of Medicine reports that Vyvanse overdose symptoms might include the following:

  • Confusion
  • Restlessness
  • Aggression
  • Hallucinations
  • Shaking or seizures
  • Weakness
  • Irregular or quick heartbeat
  • Vomiting, diarrhea, etc
  • Loss of consciousness

Some people in the midst of an overdose will grow concerned over the symptoms they feel, and they may come to their family members and ask for help. They may readily admit that they have been using Vyvanse, and if asked, they may be able to describe just how many pills they took and when they took them.

Other people slip into an overdose while they are taking Vyvanse privately. These people may be in bed or sitting behind locked doors, and while they may need help, they may not feel well enough to ask for that help. You might find someone like this incapacitated and unable to talk, and you may not know what has happened.

Sometimes, people who take Vyvanse in a binge leave the medications near them as they begin to overdose. A pill bottle sitting next to someone who isn’t conscious could be a big clue that an overdose is in play.

Other times, families are aware of the drug abuse issue. Some families even know what types of drugs the person takes on a regular basis. A family like this may not need to do any investigation to know what is causing the symptoms. They may be certain very quickly that Vyvanse is the problem.

An Overdose Is an Emergency

According to the U.S. Centers for Disease Control and Prevention, more than 7,500 Americans lost their lives as a result of overdoses on drugs such as Vyvanse in 2016. Statistics like this make the dangers of overdose quite clear. When families see a problem happening, they need to step in and offer immediate help.

The first step involves calling 911. The operator may ask a series of questions about the person’s age, the amount of drugs taken, and the symptoms the person is experiencing now.

It is essential to answer these questions as openly and honestly as you can, as the answers you offer will help the emergency team to understand what should happen next. The operator may give you instructions on what to do until the ambulance team arrives, and you should follow those instructions carefully.

The Alcohol and Drug Foundation recommends providing any pill bottles or packets you find to members of the ambulance team when they arrive.

Sometimes, pill containers offer vital clues about how much Vyvanse the person has taken and how pure the dose might be, so it is important to give that information to authorities.

Ready to get help?

Let our treatment experts call you today.

You Can Help As You Wait

While you are waiting for the ambulance to arrive, you may have instructions from the operator to follow. One of those instructions may involve the temperature of the room.

As the Substance Abuse and Mental Health Services Administration explains, stimulants can speed up the heart and raise the temperature of the body. In the midst of an overdose, the person can feel incredibly hot, and a warm room can make that feeling worse. Removing excess clothing, turning down the furnace, and opening windows could all help to keep the person cool and comfortable as you wait.

If the person is not awake and able to speak to you, turning them on their side may be wise. As the National Council on Alcoholism and Drug Dependence points out, this recovery position allows the person to breathe easily, and should the person need to vomit, they won’t choke on their vomit as they would if they were on their back.

What Happens Next?

When the ambulance arrives, the person is likely to head to the hospital. There, medical teams will offer supervision and care to control the overdose symptoms. You may be allowed to visit during this time, and you might be asked to drive the person home when the course of care is complete.

While the person is recovering in the hospital, you have the chance to provide lasting help. A treatment program can help the person to truly assess the addiction issue and learn how to handle future cravings. You could drive the person straight from the hospital to a treatment center to start the healing right away.

You should call The Palm Beach Institute at (855)-534-3574 today to speak with our addiction specialists who will be available 24/7 to guide you toward the treatment best fit for you.